Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 67, NWS Pueblo, CO

July 3, 1998Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 3, 1998, 4:45 PM MDT for Pueblo County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1998, 4:45 PM MDT (22:45 UTC)
Expired
Jul 3, 1998, 5:45 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WUUS1 KPUB 032246 RRA
SVRPUB
COC101-032345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
445 PM MDT FRI JUL 3 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 545 PM MDT

* AT 440 PM MDT...RADAR SHOWED A SEVERE STORM ALONG I-25 NEAR PINON
  OR 12 NORTH OF THE CITY OF PUEBLO MOVING SOUTH AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE PINON BY 455 PM AND ALONG I-25 FROM
PINON TO PUEBLO BETWEEN 5 AND 545 PM MDT.  AT THIS TIME...THE MOST
LIKELY SEVERE WEATHER WITH THIS STORM IS VERY HEAVY RAIN...LARGE HAIL
AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO
SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS
THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH
LITTLE WARNING.

LW/WFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:41 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 3, 2:41 PM MDT, 2 hours 4 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
241 PM MDT FRI JUL 3 1998

FORECAST CHALLENGES TONIGHT INCLUDE THUNDERSTORM CHANCES AND MIN
TEMPERATURES.  ATMOSPHERE IS SHOWING CHARACTERISTICS OF AN EARLY
MONSOON.  SATELLITE PICTURES SHOW MOISTURE STREAMING UP FROM THE
SOUTH.  WINDS ARE LIGHT...PRECIPITABLE WATER IS RUNNING FROM 130
TO 140 PERCENT OF NORMAL.  ALL ARE CHARACTERISTIC OF A MONSOONAL
AIRMASS.  SO...WILL EXPECT WHAT YOU EXPECT WHEN YOU HAVE MONSOON
IN EFFECT.  THAT IS TOO SAY...LOCAL HEAVY RAINFALL...BRIEF GUSTS
OF WIND AND LITTLE SIGNIFICANT HAIL.  NO APPARENT SUPPORT IN THE
UPPER LEVELS WILL LIMIT AREAL THUNDERSTORM COVERAGE TO SCATTERED
IN THE MOUNTAINS AND WIDELY SCATTERED ELSEWHERE.  OVERNIGHT LOWS
WILL BE SOMEWHAT OF A CHALLENGE.  EXPECT MOS WILL DO OK...EXCEPT
AT PUEBLO WHERE IT IS LIKELY ONCE AGAIN TOO HIGH.  WILL FORECAST
OVERNIGHT LOWS TO BE WITHIN A FEW DEGREES OF MOS GUIDANCE STATS.

In the hours before

Special weather statement, Jul 3, 12:10 PM MDT, 4 hours 35 minutes before
COZ060>081-040600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1210 PM MDT FRI JUL 3 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

OVER THE PAST FEW DAYS...THE FLOW OVER COLORADO HAS TURNED MORE
SOUTHERLY...ALLOWING MODIFIED TROPICAL AIR TO WORK ITS WAY NORTH INTO
COLORADO.  THIS HAS GREATLY INCREASED THE AMOUNT OF MOISTURE AVAILABLE
FOR PRECIPITATION.  PRECIPITABLE WATER IS NOW RUNNING 130 TO 140 PERCENT
OF NORMAL ACROSS SOUTHERN COLORADO.  THIS MEANS THAT THUNDERSTORMS ARE
AGAIN LIKELY.

THE MAIN THREAT FROM STORMS TODAY WILL BE HEAVY RAIN.  THIS IS DUE IN
PART TO AVAILABLE MOISTURE BUT IT IS ALSO DUE TO LIGHT ATMOSPHERIC
WINDS.  STORMS FORMING TODAY COULD DROP HEAVY AMOUNTS OF RAIN OVER
SMALL AREAS FOR EXTENDED PERIODS OF TIME.  THIS COULD LEAD TO LOCALIZED
FLOODING...ESPECIALLY IN STEEP...ROCKY TERRAIN THAT IS OFTEN SUBJECT TO
RAPID RUNOFF.

WHILE SOME STORMS COULD PRODUCE LARGE HAIL TODAY...THIS DOES NOT APPEAR
TO BE A WIDESPREAD THREAT.  FREEZING LEVELS ARE NOW OVER 16000 FEET
WHICH MEANS THAT THE ATMOPSHERE IS PROBABLY TOO WARM TO SUPPORT MUCH
LARGE HAIL.  HOWEVER...A FEW OF THE STRONGER STORMS COULD STILL DROP
SOME LARGE HAIL.

GUSTY WINDS ARE ALSO POSSIBLE WITH STORMS TODAY...BUT THE AMOUNT OF
MOISTURE IN THE ATMOPSHERE SHOULD KEEP MOST GUSTS BELOW 40 MPH.

SPOTTER ACTIVATION IS NOT PRESENTLY ANTICIPATED DUE TO THE LIMITED
THREPAT FOR SEVERE WEATHER.  HOWEVER...SHOULD A LARGE...HEAVY RAIN
PRODUCING THUNDERSTORM APPEAR TO POSE A THREAT OF FLOODING...SPOTTER
ACTIVATION MAY BE REQUESTED ON SHORT NOTICE.

LW
Special weather statement, Jul 3, 12:10 PM MDT, 4 hours 35 minutes before
COZ060>081-040600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1210 PM MDT FRI JUL 3 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

OVER THE PAST FEW DAYS...THE FLOW OVER COLORADO HAS TURNED MORE
SOUTHERLY...ALLOWING MODIFIED TROPICAL AIR TO WORK ITS WAY NORTH INTO
COLORADO.  THIS HAS GREATLY INCREASED THE AMOUNT OF MOISTURE AVAILABLE
FOR PRECIPITATION.  PRECIPITABLE WATER IS NOW RUNNING 130 TO 140 PERCENT
OF NORMAL ACROSS SOUTHERN COLORADO.  THIS MEANS THAT THUNDERSTORMS ARE
AGAIN LIKELY.

THE MAIN THREAT FROM STORMS TODAY WILL BE HEAVY RAIN.  THIS IS DUE IN
PART TO AVAILABLE MOISTURE BUT IT IS ALSO DUE TO LIGHT ATMOSPHERIC
WINDS.  STORMS FORMING TODAY COULD DROP HEAVY AMOUNTS OF RAIN OVER
SMALL AREAS FOR EXTENDED PERIODS OF TIME.  THIS COULD LEAD TO LOCALIZED
FLOODING...ESPECIALLY IN STEEP...ROCKY TERRAIN THAT IS OFTEN SUBJECT TO
RAPID RUNOFF.

WHILE SOME STORMS COULD PRODUCE LARGE HAIL TODAY...THIS DOES NOT APPEAR
TO BE A WIDESPREAD THREAT.  FREEZING LEVELS ARE NOW OVER 16000 FEET
WHICH MEANS THAT THE ATMOPSHERE IS PROBABLY TOO WARM TO SUPPORT MUCH
LARGE HAIL.  HOWEVER...A FEW OF THE STRONGER STORMS COULD STILL DROP
SOME LARGE HAIL.

GUSTY WINDS ARE ALSO POSSIBLE WITH STORMS TODAY...BUT THE AMOUNT OF
MOISTURE IN THE ATMOPSHERE SHOULD KEEP MOST GUSTS BELOW 40 MPH.

SPOTTER ACTIVATION IS NOT PRESENTLY ANTICIPATED DUE TO THE LIMITED
THREPAT FOR SEVERE WEATHER.  HOWEVER...SHOULD A LARGE...HEAVY RAIN
PRODUCING THUNDERSTORM APPEAR TO POSE A THREAT OF FLOODING...SPOTTER
ACTIVATION MAY BE REQUESTED ON SHORT NOTICE.

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:22 PM MDTSevere Thunderstorm WarningPUBEl Paso33 min
Jul 3, 3:52 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.